Thunderstorm Wind, Dawson
- When
- May 26, 6:00 PM CST
- Where
- Dawson County, Lamesa
- Measured
- 58 kt (67 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.733, -101.950
6 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 2:50 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 PM CDT SAT MAY 26 2001 SHORT TERM... NOT MUCH GOING ON AT THE MOMENT. WIDELY SCATTERED DIURNALLY DRIVEN CONVECTION CONTINUES FROM THE DAVIS MOUNTAINS NORTH THROUGH THE GUADALUPES...WITH ADDITIONAL CONVECTION NOTED OVER THE HIGHER TERRAIN OF EAST CENTRAL NEW MEXICO. LATEST SURFACE MESOANALYSIS SHOWS THE LOW LEVEL THETAE RIDGE EXTENDING FROM THE TEXAS SOUTH PLAINS SOUTH ACROSS THE WESTERN LOW ROLLING PLAINS AND INTO THE WESTERN EDWARDS PLATEAU. THE AIRMASS IS FAIRLY UNSTABLE WITH MUCAPES ABOVE 2500 J/KG ACROSS THE EASTERN CWA...AND VERY LITTLE CIN REMAINS. RIGHT NOW IT LOOKS LIKE THE CONVECTIVE MODE IS MULTICELLULAR GIVEN THE LARGE LARGE SURFACE T/TD SPREADS (INDICATIVE OF HIGH LFC'S...STRONGER SUBCLOUD DIABATIC COOLING...ETC ETC) AND WEAK MID LEVEL WINDS. WE MAY SEE A FEW STORMS TRY TO POP OUT ON THE PLAINS LATER THIS AFTERNOON...BUT THE BEST CHANCES WILL BE LATER THIS EVENING AS THE NOCTURNAL LOW LEVEL JET KICKS IN AND INCREASES FORCING SOMEWHAT. MUCH LIKE LAST NIGHT...WE SHOULD SEE SOME MULTICELL CLUSTERS GIN UP OVER OUR NORTHWESTERN ZONES NORTH INTO EAST CENTRAL NEW MEXICO AND TRANSLATE SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE TONIGHT. WILL RUN THE HIGHEST POPS OVER NORTHEASTERN ZONES WHERE BETTER FORCING AND MOISTURE EXIST...WITH LESSER POPS FURTHER SOUTH AND WEST. EXPECT ISOLATED CONVECTION OVER THE HIGHER TERRAIN OUT WEST WILL DIMINISH AROUND SUNSET. OTHER THAN VARIABLE AND GUSTY WINDS AND MVFR VSBYS INVOF CONVECTIVE ACTIVITY...NO AVIATION CONCERNS ARE EXPECTED OVERNIGHT ACROSS THE CWA. LONG TERM... THE MODELS APPEAR REASONABLY INITIALIZED THIS MORNING...AND HAVE NO REAL HEARTBURN OVER THEIR SOLUTIONS. ALL INDICATE A MARKED INCREASE IN THE EML OVER THE REGION AS H7 TEMPS WARM TO WELL ABOVE 12C. THE GRADUAL FILLING OF THE PERSISTENT MIDWESTERN CLOSED LOW AND INCREASING SHORTWAVE RIDGING OVER THE SOUTHERN PLAINS WILL KEEP THE BEST DYNAMICS WELL TO THE NORTH OF THE REGION...AND THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF LOW LEVEL FORCING OROGRAPHY TO DRIVE PARCELS THROUGH THE STRENGTHENING CAP. THUS HOT AND DRY CONDITIONS ARE FORECAST THROUGH THE REMAINDER OF THE MEMORIAL DAY WEEKEND. TEMPERATURES SUNDAY AND MONDAY SHOULD CLIMB TO NEAR OR ABOVE THE CENTURY MARK ACROSS MOST LOCATIONS. THE COMBINATION OF THE DRY AND WARM CONDITIONS AND SOUTHWEST WINDS OF 15 TO 25 MPH NECESSITATE A FIRE WEATHER WATCH FOR THE GUADALUPES SUNDAY. REAL LONG TERM... MRF ENSEMBLES CONTINUE THE TREND OF INCREASING TROUGHINESS ACROSS THE WESTERN CONUS. AFTER DRY AND WARM CONDITIONS EARLY NEXT WEEK... WE SHOULD SEE AN INCREASE IN PRECIP CHANCES TOWARD THE END OF THE WORK WEEK. TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE NORMAL FOR LATE MAY/EARLY JUNE. THAT'S A WRAP...GOALS AGAINST AVERAGE FOLLOW...70. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 68/100/68/100 2000 LSA 64/ 98/65/ 98 2000 E41 68/ 99/68/ 99 2-00 6R6 72/102/72/102 1---u MRF 61/ 92/61/ 92 1--- CNM 65/100/68/101 2--- .MAF... TX...NONE. NM...NONE.
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT SAT MAY 26 2001 .SYNOPSIS... LOW LEVEL MOISTURE REMAIN PLENTIFUL ACROSS THE OUTLOOK AREA...AND WHEN COMBINED WITH AN UNSTABLE ATMOSPHERE...WILL PROVIDE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. THE FAVORED AREA FOR OVERNIGHT THUNDERSTORMS WILL BE THE NORTHEAST PERMIAN BASIN...AS STORMS DEVELOP OVER THE SOUTH PLAINS AND MOVE SOUTHEAST TOWARD THE REGION. .THREATS... THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE GREATEST RISK FOR SEVERE STORMS IS EAST OF A LINE FROM HOBBS...TO KERMIT...TO FORT STOCKTON. THUNDERSTORMS THAT DO FORM HAVE THE POTENTIAL TO CONTINUE THROUGH THE OVERNIGHT HOURS...WITH STRONG WINDS AND LARGE HAIL BEING THE GREATEST THREAT. SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY EVENING INTO SUNDAY MORNING. JBM
The Midland/Odessa radar (KMAF), 91 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Thirty-one power poles snapped at intersection of state highways 349 and 2051. Damage in Lamesa included large plate glass windows broken, large trees blown over, and damage to a cotton warehouse. Significant damage was also noted to area cotton fields and associated irrigation systems.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245764, 5245765, 5245766, 5245767, 5245768, 5245769, 5245770, 5245771, 5245772, 5245773.